For those who travel to Africa or are planning a trip to the continent, I
would like to share my experience with the anti-malaria drug Mefloquine
(also known as Lariam). In preparation for a recent mission-study trip to
Cote d'Ivoire, I was given a routine prescription for mefloquine to
prevent malaria. One week prior to travel I began this drug.
On my third day in Abidjan, about a-day-and-a-half after taking the second
dose of mefloquine, I became ill, experiencing dizziness, muscular
weakness, nausea, headache. I was taken to the local hospital where the
physicians diagnosed Gastro-Ent. despite the fact that I had none of the
indications of intestinal bacteria. I was hospitalized for 24 hours
before being released and my travel restricted for five days, forcing me
to forgo the very heart of this trip to Cote d'Ivoire.
I proceeded to return to the US four days early and while in-transit in
Brussels, took my third dose of mefloquine. By Sunday night (back home),
I was again quite ill: nausea, dizziness, headache, chills, muscular
weakness, depression, puffy eyes, inability to think clearly, and ringing
in my ears. It was at this point I began to suspect the mefloquine.
Subsequent visits to the emergency room and local doctors, as well as a
conversation with a physician-expert at the Centers for Disease Control,
confirmed the likelihood of a reaction to mefloquine. I have switched to
doxycycline for the duration of my prophylaxis without any further
episodes as described above.
What this suggests to me is that mefloquine is a far more dangerous drug
than (at least North American doctors) recognize. I am told that West
Africans neither prescribe nor take mefloquine as a malaria preventive. I
have since discovered a number of people who have had serious reactions to
this drug -- including one friend who knows of a mefloquine-related death.
Not only was I extremely ill from the drug, but the local hospital in Cote
d'Ivoire misdiagnosed my condition and thus treated me for symptoms
without identifying the cause. In addition, a much anticipated trip and
the important work I had gone to West Africa to do were completely ruined.
It seems that without the prevention, I would have been fully able to
complete my work.
There is something terribly wrong when the prevention is worse than the
disease. I am no physician, but I would strongly urge everyone I know to
choose an alternative to mefloquine and not take any chances with this
I would be interested to hear of any other bad experiences related to